Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Morristown, TN

July 10, 2003Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2003, 6:43 PM EDT for Blount County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 6:43 PM EDT (22:43 UTC)
Expired
Jul 10, 2003, 7:45 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102243
SVRMRX
TNC009-102345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE

* UNTIL 745 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTH OF WILDWOOD TO 7
  MILES SOUTHWEST OF FRIENDSVILLE...OR FROM 9 MILES NORTH OF
  KNOXVILLE TO 8 MILES SOUTHEAST OF LOUDON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCGHEE TYSON MUNICIPAL AIRPORT AROUND 650 PM EDT
  WILDWOOD AROUND 655 PM EDT
  LOOK ROCK CAMPGROUND AROUND 700 PM EDT
  WALLAND AROUND 705 PM EDT
  CADES COVE AROUND 710 PM EDT
  TOWNSEND AROUND 715 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3569 8365 3555 8366 3552 8394 3556 8411
          3561 8419 3564 8414 3581 8418 3588 8398
          3585 8389 3589 8380

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:14 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 10, 6:14 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT THU JUL 10 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
614 PM EDT THU JUL 10 2003

QUICK UPDATE ALREADY ISSUED TO ACCOUNT FOR NEW WATCH.  WILL LIKELY
BEGIN CLEARING THE WESTERNMOST COUNTIES AS OF 7 PM EDT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

********************************************************************
AFTERNOON FORECAST DISCUSSION
340 PM EDT THU JUL 10 2003

TONIGHT AND TOMORROW...SHORTWAVE TROUGH CURRENTLY OVER THE
MISSISSIPPI RIVER VALLEY IS INITIATING AREAS OF ORGANIZED CONVECTION
OVER THAT REGION AND INTO THE OHIO RIVER VALLEY AT THIS TIME. THIS
FEATURE IS PROJECTED TO CONTINUE AN EASTWARD PROGRESSION AND
APPROACH THE FORECAST AREA TONIGHT. AS A RESULT...SCATTERED
CONVECTION SHOULD CONTINUE OVERNIGHT AND THEREFORE HAVE CONTINUED
WITH LIKELY POPS IN THE FIRST PERIOD. SHORTWAVE TROUGH AXIS AND
SURFACE COLD FRONT MOVE THROUGH THE AREA EARLY TOMORROW WITH
SIGNIFICANTLY DRIER AIR TO FOLLOW. CHANCE POPS STILL LOOKS
APPROPRIATE FOR EARLY IN THE SECOND PERIOD WITH POPS DECREASING
THROUGH THE REMAINDER OF THE PERIOD. GUIDANCE TEMPS ARE GENERALLY
CLOSE AND APPEAR REASONABLE.

FRIDAY NIGHT THROUGH NEXT THURSDAY...LOOKS LIKE DRIER AIR WILL GIVE
FORECAST AREA A CLEAR AND COOLER NIGHT AFTER COOL FRONT PASSES.
ANOTHER SHORTWAVE LOOKS TO AFFECT REGION SATURDAY NIGHT AND SUNDAY
SO HAVE ADDED CHANCE SATURDAY NIGHT. THIS WILL BE CLOSE TO THE FRONT
JUST TO OUR SOUTH. AFTER FRONT PASSES THROUGH IT WILL BECOME
STATIONARY AND THEN DISSIPATE BY MONDAY. AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SHOULD BE POSSIBLE FROM SUNDAY THROUGH THE
EXTENDED AS WARM...MOIST AIR MOVES BACK NORTH.

FCSTID =    9
CHA   71  87  65  89 /  60  30  10  10
TYS   70  85  63  85 /  60  30  10  10
TRI   67  83  61  84 /  70  40  10  10
OQT   70  85  63  85 /  60  30  10  10

TD

********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
105 PM EDT THU JUL 10 2003

UPDATING ZONES FOR ADDITIONAL SEVERE THUNDERSTORM WATCH WHICH
INCLUDES ALL COUNTIES IN SOUTHEAST TENNESSEE AND WILL BE IN EFFECT
THROUGH THE AFTERNOON HOURS.

TD

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1130 AM EDT THU JUL 10 2003

UPDATING ZONES FOR SEVERE THUNDERSTORM WATCH WHICH WILL BE IN EFFECT
THROUGH THE AFTERNOON HOURS.

TD

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT THU JUL 10 2003

NO CHANGES. MODELS DEPICT VERY MOIST ATMOSPHERE WITH RELATIVELY HIGH
PW VALUES PERSISTING. RADAR SHOWS CONVECTION ALREADY DEVELOPING ON
THE PLATEAU. TEMPS APPEAR REASONABLE. THEREFORE NO UPDATE WARRANTED
AT THIS TIME.

LCM
********************************************************************
EARLY MORNING FORECAST DISCUSSION
344 AM PM EDT THU JUL 10 2003

MODELS AGREE WITH SHOWING A SHORT-WAVE TROUGH MOVING INTO THE
TENNESSEE VALLEY TODAY.  PLENTY OF OLD OUTFLOW BOUNDARIES WILL BE
ACROSS THE REGION TODAY WHICH WILL HELP CONVECTION FIRE AGAIN
TODAY...ESPECIALLY WITH AFTERNOON HEATING AND DESTABILIZATION.
CAPES BETWEEN 2000-2500 J/KG ANTICIPATED THIS AFTERNOON WITH
AN INCREASING 850 MB JET NEAR 35 KNOTS. I EXPECT MAIN BAND OF
THUNDERSTORMS TO DEVELOP OVER THE WEST/MIDDLE TENNESSEE THEN
PRESS EAST INTO THE FORECAST AREA.

SOME OF THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...
MARGINALLY SEVERE HAIL AND HEAVY RAINS. WILL INCLUDE IN MORNING
HWO.

FRONT WILL MOVE ACROSS THE FORECAST AREA FRIDAY. WILL CONTINUE WITH
MORNING CONVECTION FOR NORTH AND CENTRAL AND THROUGH EARLY AFTERNOON
FOR THE SOUTHERN COUNTIES.  MODELS SOUNDING SHOW AIRMASS DRYING
OUT SIGNIFICANTLY FRIDAY AFTERNOON AND NIGHT WITH SKY BECOMING
PARTLY CLOUDY/MOSTLY CLEAR. FOR SATURDAY...A DRY DAY IS
ANTICIPATED...BUT A SECOND COOL FRONT/BOUNDARY PROGGED TO MOVE
SOUTH INTO THE OHIO VALLEY.

AS THE BOUNDARY MOVES SOUTH INTO THE FORECAST AREA SUNDAY...A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN. WILL MAINTAIN A
CHANCE OF STORMS FOR MONDAY THROUGH WEDNESDAY GIVEN NORTHWEST FLOW
ALOFT.

FCSTID =   15
CHA   87  70  86  65 /  80  70  40  10
TYS   86  69  84  64 /  80  70  30  10
TRI   83  66  82  60 /  80  70  30  10
OQT   86  69  84  64 /  80  70  30  10

DH
********************************************************************
LATE EVENING FORECAST DISCUSSION (UPDATE)
1135 PM EDT WED JUL 9 2003

SHOWERS AND STORMS MOSTLY GONE.  UPDATED TO REMOVE OUTDATED WORDING
AND LEAVE A CHANCE FOR REDEVELOPMENT.

SP

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT WED JUL 9 2003

NEW AREA OF TRW COMING OFF OF PLATEAU ALONG WITH SEPARATE
SIGNIFICANT AREA OVER THE CENTRAL VALLEY.  HAVE UPDATED TO ACCOUNT
FOR THESE AREAS AND THEIR EXPECTED MOVEMENT.  LOOKS LIKE NORTHERN
HALF OF CWA WILL GET PLENTY OF STORMS THROUGH MIDNIGHT.  EXPECT SOME
WEAKENING...BUT ENOUGH TO REMAIN TO WARRANT UPDATE.

SP

********************************************************************
Hazardous weather outlook, Jul 10, 5:45 AM EDT, 12 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  VERY WARM...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
TODAY.  AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST INTO
THE REGION LATE THIS AFTERNOON AND EVENING ALLOWING THUNDERSTORMS TO
DEVELOP.

A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WEST
AND MIDDLE TENNESSEE THIS AFTERNOON THEN MOVE EAST ACROSS EAST
TENNESSEE AND SOUTHWEST VIRGINIA.  SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN CONCERN BEING DAMAGING STRAIGHT LINE
WINDS...HAIL AND HEAVY RAINS.  THE HEAVY RAINS MAY PRODUCE PONDING
OF LOW LYING AREAS...STREET FLOODING AND RAPID STREAM RISE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Jul 10, 5:55 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    COUNTY WIDE               TN   WIND DAMAGE
07/10/03   SCOTT                          FEW TREES DOWN IN
                                          DIFFERENT PARTS OF
                                          COUNTY.  REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 10, 6:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PIKEVILLE                 TN   WIND DAMAGE
07/10/03   BLEDSOE                        FEW TREES DOWN NEAR
                                          PIKEVILLE.  REPORTED BY
                                          BLEDSOE COUNTY 911.
Local storm report, Jul 10, 6:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    COUNTY WIDE               TN   WIND DAMAGE
07/10/03   CAMPBELL                       A FEW TREES DOWN.REPORTED
                                          BY CAMPBELL COUNTY 911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:25 PM EDTSevere Thunderstorm WarningMRXKnox50 min
Jul 10, 5:10 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott65 min
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningMRXBledsoe45 min
Jul 10, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane39 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningMRXSequatchie31 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs45 min
Jul 10, 6:03 PM EDTSevere Thunderstorm WarningMRXMarion42 min
Jul 10, 6:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock64 min
Jul 10, 6:17 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon, Union58 min
Jul 10, 6:31 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 10, 6:45 PM EDTSevere Thunderstorm WarningMRXHamilton30 min
Jul 10, 6:52 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Jul 10, 6:56 PM EDTSevere Thunderstorm WarningMRXGrainger64 min
Jul 10, 7:14 PM EDTSevere Thunderstorm WarningMRXHawkins61 min
Jul 10, 7:20 PM EDTSevere Thunderstorm WarningMRXPolk55 min
Jul 10, 7:22 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.